Thunderstorm Wind, Weld
- When
- August 2, 3:38 PM MST to 3:43 PM MST
- Where
- Weld County, 8.22 mi SSW of Grover
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -104.280
Severe thunderstorms brought isolated strong winds to 65 mph across parts of the eastern Colorado plains. 75 inch) hail over Elbert County just south of Agate.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms brought isolated strong winds to 65 mph across parts of the eastern Colorado plains. In addition to this, a storm dropped golf ball (1.75 inch) hail over Elbert County just south of Agate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 2:21 PM MST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 321 PM MDT Fri Aug 2 2024 .KEY MESSAGES... - Hot temperatures this afternoon with scattered showers and thunderstorms. Highest chances over the far northeast plains. - Drier again for Saturday. Then increasing moisture from Sunday onward with higher chances of showers and storms. A few storms could produce locally heavy rainfall. - Heat Advisory in effect Sunday for the urban corridor from 10 AM to 8 PM as temperatures between 98-103 degrees are likely - Continued above normal temperatures through Tuesday, then cooling toward wednesday and Thursday. && .SHORT TERM /Through Saturday/... Issued at 259 PM MDT Fri Aug 2 2024 This Afternoon and Tonight... Current radar shows showers and thunderstorms developing across the Front Range mountains and foothills, Palmer Divide, and Cheyenne Ridge this afternoon. So far, showers/storms haven't made it east of the foothills into Denver/Boulder. It is well-mixed out in those areas with sufficient dewpoint depressions. Satellite imagery shows a distinct line of developed cumulus just east of Denver International Airport, with "higher" dewpoints to the east. Southeast of the line, SPC mesoanalysis shows it to be still capped while northeast is less capped with MLCAPE values 500-1000 J/kg. For the remainder of the afternoon and early evening, expect scattered showers and storms across the Front Range and eastward with higher chances for the Cheyenne Ridge, Palmer Divide, and northeast plains. With marginal instability and sufficient DCAPE values (1500J/kg+), gusty outflow winds will be the main threat on the east plains. Can't rule out a few storms containing gusts up to 60 mph. Overall, most storms will be on the weaker side across the remaining areas with lightning and brief gusty outflows as the main threat. Tomorrow... The upper level ridge axis shifts eastward across the region. With Colorado remaining under the base of the ridge, dry air will dominate resulting in a brief return to little precipitation. Temperatures aloft hold fairly steady give or take a degree C on either side. This will continue the streak of above normal temperatures. High temperatures will likely range in the mid to upper 90s for the I-25 corridor and plains. Although ample heating will help develop marginal instability in the afternoon, model soundings show a weak cap in place limiting shower/storm development. Can't rule out a stray shower or storm in the high country, mainly south of I-70. && .LONG TERM /Saturday night through Friday/... Issued at 259 PM MDT Fri Aug 2 2024 The heat will persist through the first half of the extended forecast as the ridging pattern continues. By the end of the week, more seasonal temperatures will finally return. An influx in monsoonal moisture will bring a more diurnal convection pattern beginning Sunday. Saturday evening is expected to be dry across the forecast area with mild temperatures in the 60s across the plains, 50s-60s for the foothills, and 40s-50s for the mountains. Northerly flow aloft will begin to turn towards the west throughout the day on Sunday. High pressure will remain in place over the southwest with another day of anomalously high 500 mb heights. Deeper moisture is expected to begin its return, flowing in from the southwest. Most of this moisture will likely be anchored to the higher terrain as guidance indicates the best chance for afternoon convection will be along the Front Range Mountains, Cheyenne Ridge, and Palmer Divide. Some of these showers and storms may make their way off the higher terrain and onto the adjacent plains, but inverted v forecast soundings along the urban corridor with high values of DCAPE (1400-1800 J/kg) indicate that the low-level moisture is lacking, and the main concern would be some gusty outflow winds from passing virga showers. Looking at the LREF Grand Ensemble, there is a 20-30% chance that wind gusts top 35 mph, mainly along the I-25 corridor. While storms are expected to stay sub-severe, these gusty outflows could make firefighting efforts difficult for the wildfires currently burning along the Front Range. High temperatures are expected to be hot... again. 700 mb temperatures continue to range from 17-20C across the forecast area, which translates to high temperatures in the upper 90s across the plains, with a few locations approaching or topping 100. Therefore, we have issued a Heat Advisory for areas along the urban corridor including Fort Collins, Boulder and the western suburbs of Denver, Denver, and Greeley from 10 AM to 8 PM Sunday. With the record high for Denver on this day being 98 degrees (last occurring in 2022), we will likely be adding a new high temperature to the record books come Sunday afternoon. Increased precipitable water values are expected through the week, ranging from 1" to 1.6" across the plains and .5" to .9" for the higher terrain. This will allow for scattered afternoon and evening storms and showers to develop each day. This will likely increase to scattered to numerous come Tuesday/Wednesday through the end of the work week with increasing instability and some upslope low-level winds. Some of these storms may include localized heavy rainfall. Temperatures are expected to cool down beginning Wednesday night into Thursday as 700 mb temperatures decrease by roughly 10 degrees as a result of a cool front passing through northeastern Colorado. This will bring high temperatures down a few degrees below normal. At this time, ensembles indicate we might actually stay below 90 degrees for the whole weekend! && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1133 AM MDT Fri Aug 2 2024 VFR conditions will prevail at all TAF sites (KDEN, KAPA, KBJC), however will maintain smoke through at least 21Z this afternoon due to the fires in the area, with vis remaining between 6-10SM. Showers and storms will be possible in the area this afternoon, mainly after 20Z, so will keep VCSH/VCTS at KDEN and KAPA for the potential for gusty outflow winds. && .FIRE WEATHER... Issued at 259 PM MDT Fri Aug 2 2024 Scattered showers and thunderstorms this afternoon and early evening with some containing gusty outflow winds up to 40-45 mph. It is quite dry at the surface still, so chance of wetting rain will be limited and only in the more developed storms that develop. Storms will carry the threat for lightning (dry lightning). Tonight, relative humidities recover into the 60-80 percent range for the urban corridor and high country and 80-90 percent range for the east plains. Saturday will be hot with less moisture than Friday. Relative humidity values drop into the 14-20 percent range for the lower elevations and high country. Winds will be light enough to avoid critical fire weather conditions; however, it may be elevated enough in the afternoon to bring elevated conditions in the afternoon. Sunday through the middle of next week will bring higher humidity, chances of wetting rains especially Tuesday - Thursday, and light winds overall. && .BOU WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 10 AM to 8 PM MDT Sunday for COZ038>040-043. && SHORT TERM...Mensch LONG TERM...Bonner AVIATION...PUB FIRE WEATHER...Bonner/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Fri Aug 2 2024 COZ030>051-031700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Fri Aug 2 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Above normal temperatures continue today. Scattered thunderstorms this afternoon with a few stronger storms possible on the plains. Strong gusty winds up to 60 mph possible. Isolated showers/storms west over urban corridor and mountains. These showers or storms may produce outflows with variable gusts. Can't rule out the low threat for flash flooding over the new Alexander Mountain burn area. Heavy rain is unlikely, but it likely wouldn't take much rain to produce impacts. Areas of smoke will also linger across the areas as well with hazy skies. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot temperatures will continue over the forecast area into next week. Areas of smoke will be a good bet as well. Isolated to scattered late day showers and thunderstorms are expected through Sunday. Afternoon thunderstorms coverage is expected to increase next week, with likely coverage in the mountains and scattered coverage on the plains Monday through Sunday. The main threat with the storms through the weekend will be strong wind gusts topping 40 mph and small hail. By Sunday, continuing into next week, the threat of heavy rainfall is expected with the storms as moisture remains over the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Fri Aug 2 2024
COZ036-040-041-022130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
238 PM MDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES THROUGH 330 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Castle Rock, or 22 miles south of Denver. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Castle Rock, Parker, Elizabeth, Perry Park, Ponderosa Park, Castle
Pines, Louviers, The Pinery, Sedalia, and Franktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 10504 3951 10504 3954 10451 3924 10449
TIME...MOT...LOC 2037Z 279DEG 1KT 3940 10488
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
257 PM MDT Fri Aug 2 2024
COZ038-042-022145-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
257 PM MDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WELD COUNTY
THROUGH 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Carpenter, or 18 miles southeast of Cheyenne,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grover and Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4065 10427 4086 10476 4100 10473 4100 10411
TIME...MOT...LOC 2057Z 278DEG 16KT 4097 10454
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
331 PM MDT Fri Aug 2 2024
COZ041-045-046-022215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
331 PM MDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT AND SOUTH
CENTRAL ARAPAHOE COUNTIES THROUGH 415 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Kiowa, or 35 miles northwest of Limon, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3954 10456 3965 10432 3943 10385 3919 10424
TIME...MOT...LOC 2131Z 307DEG 9KT 3947 10430
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
345 PM MDT Fri Aug 2 2024
COZ041-022230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
345 PM MDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES THROUGH 430 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 32 miles northeast of Colorado Springs, moving southeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elbert, Elizabeth, Kiowa, and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 10480 3940 10463 3931 10432 3929 10431
3930 10429 3925 10413 3913 10426 3913 10465
TIME...MOT...LOC 2145Z 315DEG 14KT 3925 10456
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
406 PM MDT Fri Aug 2 2024
COZ045-046-022245-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
406 PM MDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES THROUGH 445 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Deer Trail, or 26 miles northwest of Limon, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deer Trail, Agate, and Cottonwood Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3943 10413 3957 10417 3971 10371 3957 10371
3956 10368 3941 10366
TIME...MOT...LOC 2205Z 267DEG 15KT 3954 10405
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HIRISThe Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
The ASOS station AKO reported a wind gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198528, 1198530, 1198532, 1198534.